Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 127, NWS Wilmington, OH

August 11, 2018Lewis County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 11, 2018, 2:32 PM EDT for Lewis County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2018, 2:32 PM EDT (18:32 UTC)
Expired
Aug 11, 2018, 3:00 PM EDT
In force
28 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lewis County, KY

The radar

The Jackson,KY radar (KJKL), 105 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
433 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:59 PM EDT, 33 minutes earlier.

Area forecast discussion, Aug 11, 1:59 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
159 PM EDT Sat Aug 11 2018

.SYNOPSIS...
A cold front will sag southward across the region today. An
upper low will keep off and on precipitation chances in the
forecast through Tuesday. Another system will approach for
Wednesday into Thursday bringing additional thunderstorm chances
to the region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Concern for today will be heavy rain potential and flash
flooding. A cold front along with a weak area of low pressure
will slowly sag southeast. In addition an upper level
disturbance will approach the region. This will allow for
several clusters of thunderstorms. Moisture transport vectors
indicate some concern for flash flooding across the Tri-State
and along other portions of the Ohio River area. Will continue
to keep heavy rain in the forecast and mention the flash flood
threat in the HWO. There is a low concern for isolated damaging
winds from collapsing storms primarily across southern portions
of the forecast area where DCAPE values are higher during the
afternoon hours.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
As the frontal boundary shifts to the south expect the more
widespread precipitation to decrease. Some lighter and more
isolated precipitation will still be possible tonight into
Sunday associated with an upper level low. Went close to
guidance for temperatures during the short term period.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Upper low over eastern Ohio at the beginning of the period will move
into the Appalachians by Tuesday. Still could be some diurnal
showers and thunderstorms on both Monday and Tuesday as energy
rotates around this low with the better chance in central Ohio.

Next short wave will move into the mid Mississippi Valley on
Wednesday and track across the region Wednesday night into Thursday.
Associated surface low will stay west and north of the area.
However, warm front in advance of the low will lift across the area
Wednesday bringing a chance of showers and thunderstorms. Trailing
cold front will move into the region Thursday although it will be
weakening and may not clear the area. However, the chance for
precipitation will increase with this second boundary along with the
upper support. Uncertainty increases for the end of the week
regarding timing and amplitude of subsequent short wave. With
remnant boundary potentially in the area, it seems that there will
be a continued chance of showers and thunderstorms.

Temperatures will be above normal until late in the week when clouds
and precipitation may bring highs back closer to seasonal values
although lows will remain warm.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Upper level energy digging into the central Great Lakes will
push weak low pressure and a frontal boundary near and along the
Ohio River southeast through this evening. Showers and
thunderstorms will be most numerous for the KILN/KCVG/KLUK
terminals and have this handled this with MVFR/IFR conditions
with thunderstorms/heavy rain. Farther north, some lingering
MVFR conditions with mainly showers can be expected until about
21Z, then skies should clear.

For tonight, the cold front will move away to the southeast
while an upper level closed low develops over Lakes Erie. Skies
will become mostly clear. Models indicate that stratus and/or
at least patchy fog may develop along and south of the Ohio
River. This should stay just south of all TAF sites, except
KLUK, which could develop some river fog. Have placed an IFR
visibility restriction at KLUK for now.

On Sunday, the center of the upper level closed low will drift
slowly south over eastern Ohio. Diurnal heating will bring at
least scattered cumulus clouds to the region. Max day time
instability and the proximity of the low may pop an afternoon to
early evening shower/storm. Coverage is too small to place in
the terminals at this time.

OUTLOOK...Thunderstorms will be possible on Wednesday and
Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman/Novak
NEAR TERM...Hickman/Novak
SHORT TERM...Novak
LONG TERM...
AVIATION...Hickman
Hazardous weather outlook, Aug 11, 11:37 AM EDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1137 AM EDT Sat Aug 11 2018

INZ058-059-066-073>075-080-KYZ089>100-OHZ070>072-077>082-088-121200-
Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Butler-Warren-Clinton-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
1137 AM EDT Sat Aug 11 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, South
Central Ohio and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Clusters of thunderstorms will move across the area today. Flash
flooding will be possible this afternoon into the early evening
hours. Isolated damaging wind gusts will also be a possibility.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-OHZ026-034-035-042>046-051>056-060>065-073-074-121200-
Wayne-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-
Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-Montgomery-
Greene-Fayette OH-Pickaway-Fairfield-Ross-Hocking-
1137 AM EDT Sat Aug 11 2018

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio, South Central Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 11, 1:02 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
102 PM EDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     FLOOD            2 NE GROVE CITY         39.89N 83.05W
08/11/2018                   FRANKLIN           OH   TRAINED SPOTTER

            STATE ROUTE 104 6 TO 8 INCHES OF WATER OVER ROAD.

&&

MBP
Special weather statement, Aug 11, 1:21 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Wilmington OH
121 PM EDT SAT AUG 11 2018

KYZ100-111745-
Lewis KY-
121 PM EDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEWIS COUNTY UNTIL
145 PM EDT...

At 121 PM EDT, radar indicated a strong thunderstorm over Camp Dix,
moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Head of Grassy, Camp Dix, Rexton, Tannery and Kinniconick.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3840 8331 3853 8334 3859 8320 3857 8309
      3854 8312 3853 8312 3854 8314 3850 8317
      3849 8319 3847 8319 3845 8320 3845 8321
      3844 8321 3843 8324 3838 8323
TIME...MOT...LOC 1721Z 286DEG 20KT 3849 8323

Hatzos
Local storm report, Aug 11, 1:27 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
127 PM EDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     HAIL             1 ESE PORTSMOUTH        38.73N 82.97W
08/11/2018  E0.75 INCH       SCIOTO             OH   PUBLIC

&&

HATZOS
Special weather statement, Aug 11, 1:28 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Wilmington OH
128 PM EDT SAT AUG 11 2018

OHZ088-111800-
Scioto OH-
128 PM EDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SCIOTO COUNTY UNTIL
200 PM EDT...

At 128 PM EDT, radar indicated a strong thunderstorm over
Wheelersburg, moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Wheelersburg, Greenup, Sciotodale, Franklin Furnace, Powellsville,
Lyra and Haverhill.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3857 8282 3860 8285 3866 8286 3869 8288
      3874 8287 3875 8288 3879 8283 3873 8270
      3868 8271 3868 8276 3864 8277 3860 8274
      3857 8281
TIME...MOT...LOC 1728Z 292DEG 21KT 3872 8289

Hatzos
Special weather statement, Aug 11, 2:16 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Wilmington OH
216 PM EDT SAT AUG 11 2018

KYZ100-111845-
Lewis KY-
216 PM EDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEWIS COUNTY UNTIL 245
PM EDT...

At 216 PM EDT, radar indicated a strong thunderstorm over Vanceburg,
moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Vanceburg, Camp Dix, Stricklett, Rexton, Kinniconick, Tannery and
Garrison.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3841 8324 3843 8335 3854 8343 3864 8338
      3863 8332 3861 8332 3860 8330 3862 8327
      3859 8308 3854 8312 3854 8314 3850 8317
      3849 8319 3846 8320 3845 8321 3844 8321
      3843 8324
TIME...MOT...LOC 1816Z 291DEG 26KT 3855 8333

Hatzos
Special weather statement, Aug 11, 2:31 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Wilmington OH
231 PM EDT SAT AUG 11 2018

OHZ070-071-077-078-111900-
Hamilton OH-Clermont OH-Warren OH-Butler OH-
231 PM EDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HAMILTON...
SOUTHEASTERN BUTLER...NORTHWESTERN CLERMONT AND SOUTHWESTERN WARREN
COUNTIES UNTIL 300 PM EDT...

At 231 PM EDT, radar indicated a strong thunderstorm over
Wetherington, moving east at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Middletown, Mason, Lebanon, Sharonville, Monroe, Blue Ash, Loveland,
Springdale, Montgomery, West Chester, Kings Island, Sixteen Mile
Stand, Olde West Chester, Four Bridges, Highpoint, Remington,
Wetherington, Brecon, The Village of Indian Hill and South Lebanon.

This includes the following Interstates...
 I-71 in Ohio between mile markers 15 and 31.
 I-75 in Ohio between mile markers 17 and 30.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3930 8447 3948 8439 3942 8417 3923 8419
      3922 8434
TIME...MOT...LOC 1831Z 291DEG 17KT 3936 8436

Hatzos

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:22 PM EDTAreal Flood AdvisoryILNPickaway2 hr
Aug 10, 8:29 PM EDTAreal Flood AdvisoryILNGreene3 hr
Aug 10, 8:51 PM EDTSpecial Weather StatementILNGreene24 min
Aug 10, 9:11 PM EDTSpecial Weather StatementILNClinton19 min
Aug 10, 9:39 PM EDTFlash Flood WarningILNGreene3 hr
Aug 10, 10:18 PM EDTSpecial Weather StatementILNMiami27 min
Aug 10, 10:53 PM EDTAreal Flood AdvisoryILNBrown, Clinton, Highland3 hr
Aug 11, 10:11 AM EDTAreal Flood AdvisoryILNFranklin, Madison2 hr
Aug 11, 12:33 PM EDTSpecial Weather StatementILNScioto27 min
Aug 11, 12:50 PM EDTSevere Thunderstorm WarningILNScioto40 min
Aug 11, 2:31 PM EDTSpecial Weather StatementILNWarren29 min
Aug 11, 3:09 PM EDTSpecial Weather StatementILNClermont36 min
Aug 11, 4:38 PM EDTAreal Flood AdvisoryILNHamilton3 hr
Aug 11, 1:21 PM EDTSpecial Weather StatementILNLewis24 min
Aug 11, 1:28 PM EDTSpecial Weather StatementILNGreenup32 min
Aug 11, 2:06 PM EDTAreal Flood AdvisoryILNLewis30 min
Aug 11, 2:16 PM EDTSpecial Weather StatementILNLewis29 min
Aug 11, 2:35 PM EDTFlash Flood WarningILNLewis5 hr
Aug 11, 3:43 PM EDTSpecial Weather StatementILNCampbell, Kenton32 min
Aug 11, 4:09 PM EDTSpecial Weather StatementILNPendleton21 min
Aug 11, 4:49 PM EDTSpecial Weather StatementILNMason, Robertson26 min
Aug 11, 5:09 PM EDTAreal Flood AdvisoryILNBracken, Robertson12 min
Aug 11, 5:11 PM EDTSevere Thunderstorm WarningILNBoone22 min
Aug 11, 5:20 PM EDTFlash Flood WarningILNBracken, Robertson2 hr
Aug 11, 5:33 PM EDTSpecial Weather StatementILNBoone, Gallatin27 min
Aug 11, 7:08 PM EDTAreal Flood WarningILNLewis5 hr
Aug 11, 5:01 PM EDTSpecial Weather StatementILNDearborn29 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.